What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Tube Feeding and Diarrhea
Diarrhea is the most commonly reported gastrointestinal complication of tube feeding, reports the American Dietetic Association. There are many possible causes of diarrhea when you are on tube feeding, and a slew of potential solutions. Choosing the right solution for the right cause can mean the difference between resolution of diarrhea and worsening of symptoms.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
The American Society for Parenteral and Enteral Nutrition describes enteral nutrition, or tube feeding, as liquid food given through a tube into the stomach or small bowel. In 1995, Medicare and its beneficiaries spent $660 million dollars on enteral nutrition products. Diarrhea is defined as more than three large, watery stools per day, says MedlinePlus. You may also experience abdominal cramps, bloating and a feeling of urgency.
Medications that may cause diarrhea include antibiotics, liquid formulations in a sorbitol base, magnesium-containing antacids, and potassium and phosphorus supplements, states the Oley Foundation. Many drugs in liquid form have a high osmolality, or number of particles, which contributes to loose stools. Formula contamination caused by improper handling and storage of formula and equipment can also induce diarrhea, cautions the Oley Foundation. Likewise, gastrointestinal infections, or over-colonization of bacteria, can irritate the intestine and lead to watery stools.
Solutions and Prevention
Ask your doctor or pharmacist if any of the prescriptions you are taking could contribute to diarrhea. Simply changing the form that your medication comes in could resolve loose stools. To prevent contamination, the Oley Foundation recommends that you use good hand washing technique, wash all equipment with warm water, and check formula expiration dates. Use one bag for no more that 48 hours, and hang formula for no more than eight to 12 hours. If diarrhea develops after a course of antibiotics, check with your doctor before taking antidiarrheal medication that could make you sicker if you have a C. difficile or E. coli infection, warns the Merck Manual.
If diarrhea is severe or prolonged, dehydration or loss of electrolytes can occur. Decrease the rate of tube feeding until diarrhea improves. Stopping completely may contribute to dehydration and electrolyte loss. The Oley Foundation advises that you contact your doctor if diarrhea increases notably, or lasts for more than 24 hours. Call your doctor if there is blood in your stool, or if you experience severe abdominal pain.
The Oley Foundation recommends adding fiber to your daily tube feeding regimen, or switching to a fiber-containing formula, to help make your stools more formed. Consider using probiotics -- the National Center for Complementary and Alternative Medicine recognizes these helpful bacteria as effective in treating diarrhea. Standard tube feeding formulas are generally isotonic, lactose-free, low in fat and well tolerated, states A.S.P.E.N Nutrition Support Core Curriculum. Changing your formula to a specialized, peptide-based or elemental one is expensive, and usually not warranted until other methods are exhausted.
- “ASPEN Nutrition Support Core Curriculum”; Gottschlich, Michelle; 2007
- dina2001/iStock/Getty Images